Statistics from Altmetric.com
Editor,—We recently had a patient attend our department repeatedly feigning acute dystonia in an attempt to obtain procyclidine medication. The case illustrates the fact that many medications are abusable.1 Patients are knowledgeable and may be willing to go to some lengths to obtain them fraudulently. Accident and emergency staff should be alert to this possibility when faced with unusual stories or situations. The psychotropic drug directory is a brief handy reference, which may help in such situations and can be obtained free of charge from Lundbeck pharmaceuticals.1
A 19 year old man of normal appearance, presented on three occasions complaining of neck pain and holding his neck in full extension. Examination revealed a full range of passive neck movements, with no other associated neurological or ocular abnormalities. The patient admitted to previous crack cocaine and marijuana misuse. He further stated that he had recently taken a substance he believed to be diazepam. A putative diagnosis of acute dystonia was made and he was treated with 5 mg intramuscular procyclidine. He made a recovery within a few minutes and was discharged.
The patient attended on two further occasions in the following month with the same presenting complaint. On his last visit he was aggressive, demanding an injection and “something to take home to stop this happening again”. Our suspicions were aroused by his demeanour and further discrete observation revealed that his posture normalised when he was unaware of being watched. He was warned of the abuse potential of procyclidine and offered the opportunity of consultation with the community psychiatric nurse. A note was made that he should have no further treatment without psychiatric evaluation.
Acute dystonia can be a side effect of certain medications. It is treated with anticholinergic or antihistaminic medication. Procyclidine (Kemadrine) is the usual drug used.2
Procyclidine is an anticholinergic drug whose potential for misuse, although described, is not widely recognised.1–4 It is believed to have an euphorant effect. Indicators of misuse include absence of symptoms when a patient is unaware of being observed, dystonia of a static form, the presence of non-organic neurology, evidence of a secondary gain, or symptoms of somatisation disorder.2 If simulation is suspected a call to the patients' general practitioner or to local emergency departments may reveal, that the patient is “shopping”.2
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.